Post a Comment Print Share on Facebook

“Even morphine doesn’t work”: Léane, 17, victim of the adverse effects of an antibiotic

She could never have imagined that a simple antibiotic could turn her life around so much.

- 5 reads.

“Even morphine doesn’t work”: Léane, 17, victim of the adverse effects of an antibiotic

She could never have imagined that a simple antibiotic could turn her life around so much. Until December, Léane, 17, had a normal high school life in the East of France. “She was preparing for the baccalaureate, did a lot of sport, was in good health,” says her mother Nadège on the phone. But for 4 and a half months, Léane has been crippled with pain to the point where she can no longer leave the sofa or her bed, nor hold a pen. “She can just go to the toilet and go to bed, but for the rest, she can only get around in a wheelchair,” whispers the mother, very worried. “Even the morphine doesn't work, it's been like this every day since December. It is only at night that she has a little respite. »

It all started in December 2023. The young girl consulted her doctor for superinfected sinusitis. She is suspected of being allergic to amoxicillin, the basic antibiotic. While awaiting the results of the tests, the general practitioner prescribed Pyostacin, an antibiotic perfectly suited to the treatment of sinus infections. Problem: The medication is out of stock. For lack of an alternative, he prescribed Levofloxacin, an antibiotic from the fluoroquinolone family (6 others are available in France), very effective but with a risk of adverse effects. The doctor knows it. “Don’t do sports during the treatment, you could get tendinitis,” he warns her.

For a week, Léane takes her treatment. “But very quickly, she started complaining about one arm, and it kept getting worse: the elbows, the Achilles heels, the back, then the neck were affected. After a few days, she had tendinitis all over her body,” relates Nadège. Since then, it has not improved. “Right now, her hips are causing her the most pain. She has the feeling that her muscles and tendons are being pulled until they give way, it has nothing to do with aches,” the mother continues. Léane also has neuropathies, that is to say the sensation of having burns on the skin. “I can’t even hold her in my arms anymore, it’s a nightmare,” says her mother.

The teenager's mother moves heaven and earth to try to find solutions, and deplores the fact that doctors do not take them seriously. “Just today I took her to the emergency room because she had unusual chest pain. They denied that her condition was due to this medication and advised her to go see a psychiatrist,” she says, disappointed. Certainly, this pain is not seen on imaging exams. But Levofloxacin seems to be involved. “Our general practitioner recognized it straight away,” emphasizes Nadège.

Arriving on the market in the 1980s, fluoroquinolones have long been viewed favorably. “They are active on a large number of bacteria and diffuse very well in the body, including at the osteoarticular level, which has made it possible to treat people in whom other antibiotics were not effective,” explains Professor Agnès Sommet , head of the medical pharmacology department at Toulouse University Hospital. They were then widely used for all kinds of indications: to prevent tourism, for common urinary infections, ear infections, chronic bronchitis, etc. But over the years, reports of serious adverse effects have accumulated.

The list of damage it can cause, established in 2018 by the European Medicines Agency, is long: severe musculoskeletal disorders (pain and swelling in the joints, inflammation or even rupture of tendons, muscle weakness and pain, etc.) , heart problems (heart rhythm disorders, aortic aneurysm and dissection, heart valve damage), hearing disorders, peripheral neuropathies and neuropsychiatric disorders. Symptoms likely to be “long-lasting and irreversible”, as the French Society of Pharmacology and Therapeutics points out. These effects, more frequent and more severe in the elderly or those suffering from kidney failure, can also affect young people, like Léane.

Fortunately, they are very rare. But no one knows exactly how many people are affected. A pharmacovigilance investigation is underway to try to determine this. “Our association brings together around 700 victims in France, many of whom are recognized as disabled. It’s dramatic,” says Philippe Coville, president of the Fluoroquinolones France Association. All the more dramatic as it could have been avoided. This business manager himself developed serious side effects after taking the antibiotic in 2021, for a simple urinary infection. “I couldn’t walk for a year and, three years later, I still suffer from serious symptoms,” he says. Along with around twenty other patients, the 60-year-old man filed a complaint. At the end of March, the Paris prosecutor’s office opened an investigation into “unintentional injuries and deception.”

The subject is taken seriously by the health authorities, who decided to restrict its use in 2019. “From now on, these medications must be reserved for serious infections, such as pyelonephritis. We should almost no longer see them prescribed in primary care,” recalls Professor Agnès Sommet. And even in hospitals, their use must be cautious. “If there is another effective antibiotic, it should be favored over fluoroquinolones,” continues the pharmacologist, who recalls that their intensive use in recent decades has led to the emergence of resistant bacterial strains.

Although the number of prescriptions has halved in recent years, fluoroquinolones continue to be overprescribed. There are even three times more prescriptions outside the guidelines than prescriptions “in the nails”, according to a recent study. “It has been 5 years now since the use of these drugs was restricted, but many doctors continue to prescribe them out of habit,” protests Philippe Coville. “They think it can cause, at worst, a little tendinitis. They are really not aware of the irreversible effects that this can cause!”

Alert messages in prescription software and on medication boxes, emails to all doctors and pharmacists, letters to the biggest prescribers... The French Medicines Agency (ANSM) has nevertheless made communication efforts. “The information was recalled regularly, this was done again last year,” indicates Professor Sommet. “However, do all doctors apply the recommendations? It is difficult to change habits. »

Very recently, France Assos Santé, a federation which brings together around a hundred patient associations, contacted the High Authority of Health so that it could develop recommendations for the care of victims. Because for the moment, nothing is planned. “What’s dramatic is that we don’t know where to turn, we are abandoned to our own fate,” Léane’s mother concludes, disappointed.

*First names have been changed

Avatar
Your Name
Post a Comment
Characters Left:
Your comment has been forwarded to the administrator for approval.×
Warning! Will constitute a criminal offense, illegal, threatening, offensive, insulting and swearing, derogatory, defamatory, vulgar, pornographic, indecent, personality rights, damaging or similar nature in the nature of all kinds of financial content, legal, criminal and administrative responsibility for the content of the sender member / members are belong.